Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 308, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Aug 6, 2012, 4:21 PM EDT for Halifax County, Warren County, North Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2012, 4:21 PM EDT (20:21 UTC)
- Expired
- Aug 6, 2012, 5:00 PM EDT
- In force
- 39 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
Counties Halifax County, NC, Warren County, NC
The radar
The Norfolk radar (KAKQ), 100 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.4 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 422 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 656 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
119
WUUS52 KRAH 062021
SVRRAH
NCC083-185-062100-
/O.NEW.KRAH.SV.W.0308.120806T2021Z-120806T2100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
421 PM EDT MON AUG 6 2012
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN HALIFAX COUNTY IN CENTRAL NORTH CAROLINA
WARREN COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 500 PM EDT
* AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER LAKE GASTON...OR 13 MILES NORTHEAST OF
WARRENTON...MOVING SOUTHEAST AT 5 MPH. WINDS IN EXCESS OF 58 MPH
ARE LIKELY WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
LAKE GASTON...
THIS INCLUDES INTERSTATE 85 BETWEEN EXITS 226 AND 233.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW
ENFORCEMENT AGENCY.
&&
LAT...LON 3651 7788 3651 7781 3648 7776 3649 7773
3648 7764 3619 7777 3632 7828 3644 7830
3655 7820 3655 7790
TIME...MOT...LOC 2021Z 308DEG 6KT 3655 7803
$$
VINCENT3 follow-up statements
275
WWUS52 KRAH 062033
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
433 PM EDT MON AUG 6 2012
NCC083-185-062100-
/O.CON.KRAH.SV.W.0308.000000T0000Z-120806T2100Z/
HALIFAX NC-WARREN NC-
433 PM EDT MON AUG 6 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR WARREN AND WESTERN HALIFAX COUNTIES...
AT 431 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR LAKE
GASTON...OR 14 MILES NORTHEAST OF WARRENTON...MOVING SOUTHEAST AT 15
MPH.
HAZARDS IN THE WARNING INCLUDE...
DAMAGING WINDS IN EXCESS OF 60 MPH.
LOCATIONS IN THE PATH OF THE STORM INCLUDE... LITTLETON...ARCOLA...
ROSEMARY AND AIRLIE.
STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. BE PREPARED TO MOVE QUICKLY TO AN INTERIOR ROOM OF A SAFE
SHELTER IF YOU HEAR OR SEE A TORNADO.
LAT...LON 3631 7823 3643 7819 3655 7815 3655 7790
3651 7788 3651 7781 3648 7776 3649 7773
3648 7764 3619 7777
TIME...MOT...LOC 2032Z 301DEG 11KT 3652 7797
$$
VINCENT148
WWUS52 KRAH 062045
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
445 PM EDT MON AUG 6 2012
NCC083-185-062100-
/O.CON.KRAH.SV.W.0308.000000T0000Z-120806T2100Z/
HALIFAX NC-WARREN NC-
445 PM EDT MON AUG 6 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR WARREN AND WESTERN HALIFAX COUNTIES...
AT 441 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR
LITTLETON...OR 13 MILES WEST OF ROANOKE RAPIDS...MOVING SOUTHEAST AT
20 MPH.
HAZARDS IN THE WARNING INCLUDE...
DAMAGING WINDS IN EXCESS OF 60 MPH.
LOCATIONS IN THE PATH OF THE STORM INCLUDE...AIRLIE AND ROSEMARY.
STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.
LAT...LON 3631 7823 3643 7819 3655 7815 3655 7790
3651 7788 3651 7781 3648 7776 3649 7773
3648 7764 3619 7777
TIME...MOT...LOC 2045Z 296DEG 19KT 3649 7786
$$
VINCENT516
WWUS52 KRAH 062100
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
500 PM EDT MON AUG 6 2012
NCC083-185-062109-
/O.EXP.KRAH.SV.W.0308.000000T0000Z-120806T2100Z/
HALIFAX NC-WARREN NC-
500 PM EDT MON AUG 6 2012
...THE SEVERE THUNDERSTORM WARNING FOR WARREN AND WESTERN HALIFAX
COUNTIES EXPIRES AT 500 PM EDT...
THE STORM THAT PROMPTED THE WARNING HAS WEAKENED AND SEVERE WEATHER
IS NO LONGER EXPECTED...THEREFORE THE WARNING WILL BE ALLOWED TO
EXPIRE.
IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.
LAT...LON 3631 7823 3643 7819 3655 7815 3655 7790
3651 7788 3651 7781 3648 7776 3649 7773
3648 7764 3619 7777
TIME...MOT...LOC 2059Z 296DEG 19KT 3646 7778
$$
VINCENTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 3:20 PM EDT, 1 hour 1 minute earlier.
Area forecast discussion, Aug 6, 3:20 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 320 PM EDT MON AUG 6 2012 .SYNOPSIS... AN UPPER LEVEL TROUGH APPROACHING FROM THE NORTHWEST THIS EVENING....WILL DRIFT EAST ACROSS THE CAROLINAS AND SOUTHERN VIRGINIA TONIGHT THROUGH WEDNESDAY. && .NEAR TERM /THROUGH TONIGHT/... AS OF 320 PM MONDAY... A WEAK COLD FRONT WEST OF THE MOUNTAINS WILL STALL FROM EASTERN TN TO NORTHERN VA THIS EVENING...WHILE THE ASSOCIATED UPPER SHEAR AXIS SLIPS EAST INTO CENTRAL NC. CONVECTION HAS DEVELOPED ALONG A DIFFERENTIAL HEATING NEAR THE NC/VA BORDER FROM WIDESPREAD CLOUD COVER THAT HAS BEEN DRIFTING ALONG AND EAST OF THE FRONTAL ZONE...AND ALSO OVER SOUTHEAST NC AND COASTAL SC. THE COVERAGE OF SHOWERS AND STORMS WILL INCREASE FROM THE WESTERN PIEDMONT TO THE NORTHERN COASTAL PLAIN BY 21Z...AND THEN SLOWLY PUSH EAST ACROSS THE PIEDMONT THIS EVENING AS THE SHEAR AXIS MOVES OVER THE AREA. MLCAPE HAS BEEN LIMITED TO LESS THAN 1000 J/KG OVER MOST OF CENTRAL NC THUS FAR...AND WEAK MID LEVEL FLOW HAS THE 0-6KM EFFECTIVE SHEAR WELL BELOW 20KT. WITH VERY LITTLE DOWNDRAFT CAPE AND SOUNDINGS BECOMING INCREASINGLY MOIST ADIABATIC DUE TO PW VALUES OF OVER 2 INCHES...THE SEVERE THREAT IS LOW THIS EVENING OUTSIDE OF A MORE INTENSE STORM WILL A PRECIP LOADED DOWNBURST. SOME MINOR FLASH FLOODING IS POSSIBLE...MAINLY IN URBAN AREAS THIS EVENING AS FLASH FLOOD GUIDANCE IS RELATIVELY HIGH AREAWIDE. TONIGHT... AS THE RIBBON OF VORTICITY ASSOCIATED WITH THE SHEAR AXIS SETTLES INTO CENTRAL NC TONIGHT...SOME OF THE CAMS ALONG WITH THE HRRR SHOW THE FOCUS FOR PRECIP SETTING UP ALONG OR JUST WEST OF US HWY 1. WEAK LAPSE RATES ALOFT AND LIMITED INSTABILITY...COVERAGE SHOULD DECREASE AFTER MIDNIGHT...BUT SCATTERED SHOWERS AND A FEW ISOLATED STORMS WILL BE POSSIBLE OVERNIGHT. LOWS IN THE LOWER 70S. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... AS OF 320 PM MONDAY... THE UPPER LEVEL SHEAR AXIS AND AXIS OF HIGHER PW WILL SHIFT SLIGHTLY EAST ON TUESDAY...AND WITH IT THE FOCUS FOR GREAT COVERAGE OF SHOWERS AND STORMS. CONDITIONS WILL BE VERY SIMILAR TO TODAY WITH WEAK INSTABILITY AND SHEAR...BUT HIGH PW AND RELATIVELY SLOW MOVEMENT OF CELLS...WHICH WILL LEAD TO MAINLY AN ISOLATED FLASH FLOODING THREAT. ONE FEATURE TO NOTE IS AN AREA OF CONVECTION OVER THE FL PANHANDLE AND ITS ASSOCIATED VORT MAX...WHICH MODELS SHOW BEING DRAWN NORTH ACROSS GA AND SC ON TUESDAY. THE GFS HAS THE MOST AGGRESSIVE NORTHWARD TRACK AND BRINGS IT ACROSS THE NC COASTAL PLAIN LATE TUESDAY NIGHT INTO WEDNESDAY. HOWEVER...THERE IS TOO MUCH MODEL SPREAD TO PUT MUCH FAITH IN HOW IT MIGHT IMPACT CONVECTION TUESDAY NIGHT. FOR NOW...WE WILL CONTINUE TO SHOW 70-80 POPS ACROSS THE EAST TUESDAY AFTERNOON...TRENDING DOWNWARD TUESDAY NIGHT BUT WITH AT LEAST CHANCE POPS OVERNIGHT. UNDER MORE WIDESPREAD CLOUD COVER...HIGHS SHOULD BE A FEW DEGREES COOLER THAN TODAY...AND MOST GUIDANCE GIVES LOW TO MID 80S. LOWS TUESDAY NIGHT IN THE UPPER 60S TO LOWER 70S. WEDNESDAY THROUGH THURSDAY NIGHT: THE MID/LOW LEVEL TROUGH WEAKENS AND STALLS OVER THE EAST COAST ON WEDNESDAY...BRINGING THE BEST CHANCES FOR PRECIP FROM THE COASTAL PLAIN EASTWARD. THE REMNANTS OF THE SURFACE TROUGH WILL MOVE OFFSHORE WEDNESDAY NIGHT AND THURSDAY AHEAD OF OUR NEXT LOW PRESSURE/FRONTAL SYSTEM. THIS SHOULD YIELD A BREAK IN THE PRECIPITATION WEDNESDAY NIGHT AND INTO THURSDAY...WITH MORE SHOWERS AND THUNDERSTORMS POSSIBLE THURSDAY AFTERNOON AND INTO THURSDAY NIGHT. HAVE TRENDED MORE TOWARD THE MAV FOR TEMPS...HIGHS WEDNESDAY IN THE MID 80S WITH LOWS OVERNIGHT IN THE UPPER 60S TO LOW 70S. HIGHS THURSDAY SLIGHTLY WARMER...MID TO UPPER 80S WITH OVERNIGHT LOWS IN THE LOW 70S && .LONG TERM /FRIDAY THROUGH MONDAY/... AS OF 320 PM MONDAY... A COLD FRONT ASSOCIATED WITH AN ANOMALOUSLY STRONG LOW PRESSURE SYSTEM WILL IMPACT CENTRAL NC AT THE END OF THE WEEK. THE UPPER LEVEL LOW IS EXPECTED TO DEVELOP OVER CANADA ON WEDNESDAY AND TRACK SOUTH AND EAST THROUGH MICHIGAN EARLY FRIDAY AND DEEPEN AS IT MOVES OVER THE GREAT LAKES INTO THE WEEKEND. HAVE MAINLY GONE WITH A BLEND OF THE ECMWF AND THE 12Z GFS AS THEY ARE IN FAIRLY GOOD AGREEMENT AND SEEM TO HANDLE THE LOW PRESSURE SYSTEM THE BEST. THE COLD FRONT ASSOCIATED WITH THIS SYSTEM SHOULD MOVE INTO THE AREA AROUND MID DAY FRIDAY...BRINGING WITH IT THE POTENTIAL FOR STRONG TO SEVERE STORMS TO DEVELOP. THE 12Z GFS GENERATES 1500-2000 J/KG OF SURFACE BASED CAPE OVER CENTRAL NC FRIDAY AFTERNOON...0-6 KM BULK SHEAR VALUES OF 30-40 KTS...MID LEVEL LAPSE RATES OF 6-7 DEGREES C/KM...AND PRECIPITABLE WATER VALUES OVER 2 INCHES. BOTH MODELS SHOW THE MAIN PRECIP AXIS MOVING THROUGH CENTRAL NC FROM THE NW THROUGH APPROX 12Z SATURDAY. THE FRONT COULD THEN LINGER OVER THE COAST THROUGH THE END OF THE WEEKEND...LEADING TO A CONTINUED CHANCE FOR SHOWERS AND STORMS OVER THE COASTAL PLAIN DURING THAT TIME. EXPECT HIGHS IN THE MID TO UPPER 80S THROUGH SUNDAY...WITH SLIGHTLY COOLER TEMPS FOR MONDAY...LOW TO MID 80S. OVERNIGHT LOWS RANGING FROM THE UPPER 60S TO LOW 70S THROUGH THE END OF THE PERIOD. && .AVIATION /18Z MONDAY THROUGH FRIDAY/... AS OF 140 PM MONDAY... MOSTLY 3-4K FT CEILINGS ARE CURRENTLY OBSERVED ACROSS CENTRAL NC WITH A FEW AREAS OF SHOWERS AND ISOLATED THUNDERSTORMS NEAR KGSO/KINT AND NORTH OF KRDU. A COLD FRONT WILL PUSH INTO WESTERN NC THIS EVENING BUT CONTINUE TO WEAKEN AND WASH OUT OVER CENTRAL NC BY TUESDAY. SHOWERS AND STORMS ARE EXPECTED TO BECOME MORE NUMEROUS ALONG THE WEAK FRONT. WHERE SHOWERS ARE HEAVIEST...STRONG GUSTY WINDS AND IFR...OR LOWER.... CEILINGS/VSBYS WILL BE POSSIBLE. THE TIMING OF THESE SHOWERS AND STORMS IS DIFFICULT TO PIN DOWN...BUT THE BEST TIME FRAME APPEARS AFTER 20Z TODAY AND INTO THE OVERNIGHT HOURS...POSSIBLY DIMINISHING FROM WEST TO EAST AFTER MIDNIGHT. IFR CEILINGS MAY THEN DEVELOP BY 09Z...WITH MODELS SHOWING THE GREATEST PROBABILITY AT KGSO AND KINT. SHOWERS AND STORMS ARE EXPECTED TO DEVELOP ALONG THE REMNANTS OF THE FRONT ON TUESDAY...WITH THE GREATEST COVERAGE OVER EASTERN NC. ANY MORNING STRATUS SHOULD LIFT BUT MAY HOLD AT OR JUST BELOW 3K FT GIVEN THE MOIST AIRMASS IN PLACE. OUTLOOK... THE THREAT FOR SCATTERED...MAINLY AFTERNOON AND EVENING SHOWERS AND T-STORMS...WILL RETURN THURSDAY AND FRIDAY. IN ADDITION THERE WILL BE THE LIKELIHOOD OF SUB-VFR FOG AND CEILINGS DURING THE PRE-DAWN THROUGH EARLY MORNING HOURS EACH DAY. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...WSS NEAR TERM..SMITH SHORT TERM...SMITH/KMC LONG TERM...SMITH AVIATION...SMITH
Hazardous weather outlook, Aug 6, 4:02 PM EDT, 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 402 PM EDT MON AUG 6 2012 NCZ007>011-021>028-038>043-073>078-083>086-088-089-072015- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 402 PM EDT MON AUG 6 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SLOW MOVING SHOWERS AND THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAINFALL THIS AFTERNOON AND TONIGHT. THIS RAINFALL MAY LEAD TO MINOR FLOODING ESPECIALLY NEAR POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SCATTERED TO NUMEROUS HEAVY SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TUESDAY THROUGH THURSDAY...WHICH MAY LEAD TO MINOR FLOODING URBAN AND OTHER FLOOD PRONE AREAS. SEVERE WEATHER WILL THEN BE POSSIBLE AGAIN FRIDAY AND INTO SATURDAY.
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 5:22 PM EDT | Special Weather Statement | RAH | Chatham | 38 min |
| Aug 6, 5:41 PM EDT | Special Weather Statement | RAH | Richmond | 34 min |
| Aug 6, 5:54 PM EDT | Special Weather Statement | RAH | Franklin | 66 min |
| Aug 6, 5:55 PM EDT | Severe Thunderstorm Warning | RAH | Montgomery, Moore, Richmond, Scotland | 29 min |
| Aug 6, 6:24 PM EDT | Special Weather Statement | RAH | Randolph | 51 min |
| Aug 6, 6:26 PM EDT | Areal Flood Advisory | RAH | Davidson, Montgomery, Randolph, Stanly | 3 hr |
| Aug 6, 6:29 PM EDT | Special Weather Statement | RAH | Wayne | 61 min |
| Aug 6, 6:39 PM EDT | Special Weather Statement | RAH | Montgomery | 36 min |
| Aug 6, 7:11 PM EDT | Flash Flood Warning | RAH | Montgomery, Randolph, Stanly | 3 hr |
| Aug 6, 7:32 PM EDT | Special Weather Statement | RAH | Chatham | 58 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.